Alert archive / Illinois / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 124, NWS St. Louis, MO

March 30, 2006Pike County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 30, 2006, 10:41 PM CST for Pike County, Illinois. It was in force for 49 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 30, 2006, 10:41 PM CST (04:41 UTC)
Expired
Mar 30, 2006, 11:30 PM CST
In force
49 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Pike County, IL

The radar

The St Louis radar (KLSX), 112 km from the middle of the area, began a volume at 04:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 10:50 PM CSTTSTM WND GST 7112 E New London, ILTREE LIMBS ALSO DOWNED...SIZE UNKNOWN.
Mar 30, 10:50 PM CSTHAIL 0.7512 E New London, IL
Mar 30, 11:15 PM CSTTSTM WND DMGBarry, ILROOF BLOWN OFF HOUSE. ALSO TREE LIMBS DOWNED...UNKNOWN SIZE. REPORTED BY PIKE COUNTY SHERIFF.
Mar 30, 11:15 PM CSTHAIL 1.75Barry, ILREPORTED BY PIKE COUNTY SHERIFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 8:17 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2006-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2006-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1236 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 310441
SVRLSX
ILC149-310530-
/O.NEW.KLSX.SV.W.0124.060331T0441Z-060331T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1041 PM CST THU MAR 30 2006

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIKE COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 1130 PM CST

* AT 1035 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 24
  MILES SOUTHWEST OF BARRY...OR ABOUT 13 MILES SOUTH OF HANNIBAL...
  AND MOVING NORTHEAST AT 65 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BARRY...
  PITTSFIELD...
  GRIGGSVILLE...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3968 9129 3947 9105 3957 9057 3985 9062
      3984 9085

$$

BRITT
3 follow-up statements
000 
WWUS53 KLSX 310459
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1056 PM CST THU MAR 30 2006

ILC149-310530-
/O.CON.KLSX.SV.W.0124.000000T0000Z-060331T0530Z/
PIKE IL-
1056 PM CST THU MAR 30 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CST
FOR PIKE COUNTY...

AT 1055 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH OVER NEW CANTON...
MOVING EAST AT 60 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
NEW HARTFORD...NEW SALEM...BAYLIS...PITTSFIELD...FISHHOOK...
GRIGGSVILLE...VALLEY CITY...PERRY...DETROIT AND CHAMBERSBURG.

WINDS FROM THIS SEVERE THUNDERSTORM HAVE TURNED OVER A SEMI ON 
HIGHWAY 19 ONE MILE NORTH OF NEW LONDON IN RALLS COUNTY MISSOURI AT 
1046 PM. THIS IS A DANGEROUS SITUATION...SEEK SAFE SHELTER AND STAY 
AWAY FROM WINDOWS

LAT...LON 3968 9129 3947 9105 3957 9057 3985 9062
      3984 9085

$$

BRITT
000 
WWUS53 KLSX 310512 RRA
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1110 PM CST THU MAR 30 2006

ILC149-310530-
/O.CON.KLSX.SV.W.0124.000000T0000Z-060331T0530Z/
PIKE IL-
1110 PM CST THU MAR 30 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CST 
FOR PIKE COUNTY ILLINOIS...

AT 1104 PM CST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH
OVER BAYLIS...MOVING NORTHEAST AT 60 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
PITTSFIELD...GRIGGSVILLE...PERRY AND VALLEY CITY.

THIS SEVERE THUNDERSTORM HAS A HISTORY OF PRODUCING WIND DAMAGE 
ACROSS RALLS COUNTY MISSOURI.  THIS IS A DANGEROUS SITUATION. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3975 9097 3961 9094 3961 9061 3986 9070

$$

BRITT
000 
WWUS53 KLSX 310528
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1127 PM CST THU MAR 30 2006

ILC149-310537-
/O.EXP.KLSX.SV.W.0124.000000T0000Z-060331T0530Z/
PIKE IL-
1127 PM CST THU MAR 30 2006

...THE SEVERE THUNDERSTORM WARNING FOR PIKE COUNTY HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE COUNTY.  
ADDITIONAL STRONG THUNDERSTORMS WILL BE MOVING ACROSS SOUTHERN PIKE 
COUNTY BETWEEN 1130 PM AND MIDNIGHT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 2 AM CST.

LAT...LON 3975 9097 3961 9094 3961 9061 3986 9070

$$

BRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 6:03 PM CST, 4 hours 38 minutes earlier.

Area forecast discussion, Mar 30, 6:03 PM CST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
603 PM CST THU MAR 30 2006

.DISCUSSION...
WDLY SCT SHRA AND TSRA CURRENTLY OCCURRING ALNG AND N OF SUBTLE
WRMFNT EXTDG SEWD THRU COU TO JUST S OF STL ATTM.  850 MB WAA ALSO
OCCURRING IN THIS AREA ON NOSE OF BROAD 40-50 KT SWLY LLJ. THIS
LLJ WILL INTENSIFY LTR THIS AFTN INTO THIS EVNG AND TRANSLATE EWD
THRU THE CWA THIS EVNG SE OF 850 MB LOW MOVG NEWD THRU THE NRN
PLAINS. THIS STG LLJ WILL PROVIDE INCRSG LOW LVL TEMPERATURE AND
MOISTURE ADVCTN AS WELL AS STG LOW LVL SHEAR ACRS THE CWA THIS
EVNG. A LINE OF CONVECTION IS FCST TO DVLP THIS EVNG AND MOVE
RAPIDLY EWD THRU THE CWA NR THE LLJ AXIS AND AHD OF SFC
TROF/DRYLINE PUSHING SEWD THRU THE CWA LTR TGT. MDLS ALSO SHOWING
UPR LVL DIVERGENCE OVR THE CWA ARND 06Z FRI SE OF MID-UPR LVL LOW
MOVG NEWD THRU WRN IA. CONVECTION SHOULD MOVE THRU THE UIN AND COU
AREAS THIS EVNG...THEN THRU THE SERN HALF OF THE CWA...FM STL
SEWD DURING THE OVERNIGHT HRS. DRY SLOT WILL MOVE NEWD THRU THE
CWA LT TGT AND FRI MRNG S OF MID-UPR LVL LOW MOVG NEWD THRU THE
NRN PLAINS AND INTO THE GRK LKS REGION. WILL LIKELY MENTION LOW
POPS OVR THE ERN AND SRN PTN OF THE CWA ON FRI. ALTHOUGH LTL MID-
UPR LVL FCRG AND ONLY SHALLOW LOW LVL MOISTURE...NAM MDL DEPICTS
WK SFC MOISTURE CNVG AND LOW LVL INSTABILITY ALNG AND AHD OF WK
CDFNT EXTDG SWWD FM SFC LOW OVR WI THRU SERN MO ARND 18Z FRI. MDLS
ALSO SHOWING SOME LOW LVL WRP ARND TYPE MOISTURE MOVG SEWD THRU
THE NRN PTN OF THE CWA FRI AFTN AND EVNG. SHOULD HAVE MOSTLY CLR
SKIES AND COOL CONDITIONS BY LT FRI NGT AS SFC AND UPR LVL RDG
MOVES EWD INTO THE CWA AS UPR LOW AND ASSOCIATED SFC LOW MOVES
WELL NE OF THE REGION. NEXT CHC OF RAIN WILL OCCUR LATE SAT NGT
INTO SUN AS LLJ BRINGS 850 MB WAA...THETA E ADVCTN AND MOISTURE
CNVG ESPECIALLY TO THE NRN AND WRN PTN OF THE CWA...AND WRMFNT
MOVES NEWD THRU THE CWA. THE CHC OF CONVECTION WILL CONT THRU SUN
AFTN INTO SUN EVNG AS SFC TROF/WK CDFNT MOVES SEWD THRU CWA.

GKS

&&

.AVIATION...
FOR THE 00Z TAFS...SCATTERED THUNDERSTORMS RESULTING FROM A LOW
PRESSURE SYSTEM CENTERED IN SOUTHEAST NE WILL DEVELOP A LINE OF
CONVECTION IN CENTRAL AND NORTHEAST MISSOURI THIS EVENING AND THE
STL METRO AREA AROUND MIDNIGHT. SURFACE WINDS WILL VEER TO THE
SOUTHWEST AFTER THE PASSAGE OF THUNDERSTORMS AND WILL REMAIN
STRONG AROUND 20 TO 30KTS THROUGH 08Z.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Mar 30, 3:31 PM CST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
331 PM CST THU MAR 30 2006

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-311230-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN IL-CALHOUN IL-CALLAWAY-
CLINTON IL-COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-
IRON-JEFFERSON-JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-
MADISON IL-MARION-MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-
MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-
SHELBY-ST. CHARLES-ST. CLAIR IL-ST. FRANCOIS-ST. LOUIS-
ST. LOUIS CITY-STE. GENEVIEVE-WARREN-WASHINGTON-WASHINGTON IL-
331 PM CST THU MAR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGHOUT THE
FORECAST AREA...

A LOW PRESSURE CENTERED OVER KANSAS THIS AFTERNOON WILL MOVE
NORTHEAST INTO IOWA TONIGHT. AS THIS WEATHER SYSTEM APPROACHES IT
SHOULD GENERATE A DRY LINE OR FRONTAL SYSTEM UPON WHICH
THUNDERSTORMS WILL DEVELOP EARLY THIS EVENING. THESE SHOULD EXPAND
INTO A FAST MOVING SQUALL LINE WHICH WILL RACE NORTHEAST INTO
EASTERN MISSOURI AND SOUTHERN ILLINOIS LATER THIS EVENING AND
OVERNIGHT HOURS. THE MAIN THREAT FROM THIS LINE OF STORMS WILL BE
DAMAGING WINDS IN EXCESS OF 60 MPH... ALTHOUGH SUPERCELLS WITH
LARGE HAIL AND ISOLATED TORNADOES COULD ALSO DEVELOP.

KEEP ABREAST OF LOCAL CONDITIONS AND LATEST STATEMENTS AND
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

UNSETTLED WEATHER WILL LIKELY CONTINUE THIS WEEK. THERE WILL BE
ANOTHER CHANCE FOR THUNDERSTORMS ON SUNDAY OR SUNDAY NIGHT AND
THEN AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...LAW ENFORCEMENT...AND MEDIA SHOULD BE PREPARED FOR
SEVERE WEATHER ACTIVITY EARLY THIS EVENING AND PARTICULARLY INTO
THE NIGHTTIME HOURS OVER THE ENTIRE AREA.

DUMMER

In the hours before

Local storm report, Mar 30, 9:45 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
945 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             HARRISBURG              39.14N 92.46W
03/30/2006  M1.00 INCH       BOONE              MO   EMERGENCY MNGR

&&

SDD
Local storm report, Mar 30, 9:48 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
948 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             3 SE HARRISBURG         39.11N 92.42W
03/30/2006  M0.88 INCH       BOONE              MO   EMERGENCY MNGR

            AT ROUTE E AND BENNEDICT ROAD.

&&

SDD
Local storm report, Mar 30, 10:09 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1009 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             2 S STURGEON            39.20N 92.28W
03/30/2006  M0.75 INCH       BOONE              MO   TRAINED SPOTTER

&&

TES
Local storm report, Mar 30, 10:10 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1010 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HAIL             4 SE HARRISBURG         39.11N 92.40W
03/30/2006  E0.88 INCH       BOONE              MO   TRAINED SPOTTER

&&

TES
Local storm report, Mar 30, 10:23 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1023 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             N CALIFORNIA            38.63N 92.57W
03/30/2006  M0.75 INCH       MONITEAU           MO   TRAINED SPOTTER

            60 MPH WINDS ESTIMATED ALSO BY THIS SPOTTER.

&&

TES
Local storm report, Mar 30, 10:39 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1039 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HAIL             1 S ASHLAND             38.76N 92.26W
03/30/2006  E0.75 INCH       BOONE              MO   TRAINED SPOTTER

&&

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 8:13 PM CSTSevere Thunderstorm WarningLSXAdams34 min
Mar 30, 9:34 PM CSTSevere Thunderstorm WarningLSXPike25 min
Mar 31, 12:08 AM CSTSevere Thunderstorm WarningLSXCalhoun52 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.